A muscle condition that injures the kidneys is well-known to football experts — diagnosed recently in a professional player and 13 college athletes. Yet new studies are finding some surprising sources of rhabdomyolysis, the potentially deadly condition, according to research being presented at the National Kidney Foundation’s Spring Clinical Meetings, held here this week.
This condition causes muscles to break down, releasing their fibers and enzymes into the body. These enter the bloodstream and plug up the kidney, resulting in potentially fatal damage. Recently, the condition was diagnosed in Washington Redskins player Albert Haynesworth and 13 players on an Iowa college team, as well as two dozen high school football players in Oregon. In these cases, the condition – often called simply “rhabdo” – is attributed to intense workouts, injury, or heat exhaustion. But there are less obvious causes that can put even non-athletes at risk.
One group of researchers presented findings from a 19-year-old man who developed rhabdo after being hazed by his fraternity. As part of the hazing, he was struck in the back and buttock areas up to 1,000 times with wooden paddles, injuring the muscles and triggering rhabdomyolysis.
“This is yet another reason why hazing can be deadly,” said study author Dr. Khalid Bashir of the Morehouse School of Medicine. Thankfully, with treatment, the man survived. “The strange thing is that the patient entered a fraternity thinking his brothers would protect him from other people,” said Dr. Bashir. “When, in fact, it was the other way around.”
In another study, Dr. Gaurav Alreja at Baystate Medical Center and his colleagues describe a man who developed rhabdo after taking the combination of a cholesterol-lowering drug and an antibiotic.
Previous research has shown that these cholesterol-lowering drugs, known as statins, can increase the risk of rhabdo, explained Dr. Alreja. In this instance, a 73-year-old man on a relatively high dose of simvastatin developed rhabdo after he added the antibiotic azithromycin – a common drug thought to be very safe, he explained.
“This patient likely had some predisposition to developing rhabdomyolysis, and the high dose of the statin increased that risk – adding this antibiotic likely tipped the balance,” said Dr. Alreja. “Hopefully, doctors and patients will keep this interaction in mind when offering antibiotics to patients receiving statins.”
Thankfully, the patient recovered, and was able to continue taking high-doses of statins without the antibiotic, and the rhabdo did not return.
In another less fortunate report, doctors describe a 24-year-old man who died after developing rhabdomyolysis as a complication from anesthesia. The man had been under anesthesia for days following a car accident, and patients in this situation are sometimes at risk of developing propofol infusion syndrome (PRIS), a series of complications resulting from the anesthetic propofol.
In this instance, the patient developed rhabdomyolysis as well, and died.
Many people – even doctors – may not be aware that PRIS can cause rhabdomyolysis, and hopefully this man’s tragedy will help change that, said study author Dr. Tamim H. Naber of the Hofstra North Shore-LIJ School of Medicine. “Knowledge of this rare condition is important to help diagnose the condition early, and potentially stop the course of the disease,” said Dr. Naber.
“These studies illustrate the importance of overall awareness of the many uncommon causes of rhabdomyolysis, which can have devastating effects on athletes and non-athletes alike,” said Dr. Lynda Szczech, National Kidney Foundation President.